Ohio, 2007

Lake-Effect Snow in Ohio, November 23, 2007

November 23, 2007 · NWS CLE · 1 event in 1 county or zone

Cold winds blowing across Lake Erie caused scattered lake effect snow showers to develop on November 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold winds blowing across Lake Erie caused scattered lake effect snow showers to develop on November 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 22, 10:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 22, 10:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EST THU NOV 22 2007

.SYNOPSIS...
LOW PRESSURE MOVING INTO NEW ENGLAND TONIGHT WILL ALLOW HIGH
PRESSURE OVER THE PLAINS TO SPREAD UP THE OHIO VALLEY FRIDAY THROUGH
SATURDAY THEN MOVE OFF THE MID ATLANTIC COAST MONDAY.  LOW PRESSURE
WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY NORTHEAST ACROSS THE
UPPER OHIO RIVER VALLEY MONDAY NIGHT BEFORE MORE HIGH PRESSURE MOVES
FROM THE NORTHERN PLAINS INTO THE EASTERN GREAT LAKES BY WEDNESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
NICE SNOW BAND HAS DEVELOPED WITH A HURON CONNECTION FROM NE
ASHTABULA COUNTY INTO CRAWFORD COUNTY PA. PENNDOT REPORTED A
COUPLE OF INCHES OF NEW SNOW NEAR MEADVILLE. CLE VAD WIND PROFILE
SHOWS NW FLOW WITH VIRTUALLY NO WIND SHEAR THROUGH 8K. WIND
DIRECTION UPSTREAM SEEMS TO BE VEERING EVERY SO SLIGHTLY MORE
NORTHERY IN RESPONSE TO EXITING SHORT WAVE AND BUILDING SURFACE
HIGH. MUCH DRIER AIR ALSO UPSTREAM. BELIEVE THIS WILL CAUSE
CURRENT SNOW BAND TO RETROGRADE SLOWLY BACK TOWARD THE WEST INTO
SOUTHERN ASHTABULA COUNTY AND GEAUGA COUNTY ON TOWARD MIDNIGHT OR
SHORTLY AFTER AND A DIMINSHING OF BANDS LATER TONIGHT. FLOW THEN
PROGGED TO BACK TOWARD THE WNW FRI MORNING WHICH MAY FINALLY PUSH
SOME SNOW INTO THE CITY OF ERIE BUT WIND SHIFT SHOULD BE
PROGRESSIVE BY THAT TIME AS SURFACE HIGH BUILDS IN AND DO NOT
ANTICIPATE MUCH NEW SNOW...ESPECIALLY BY FRIDAY AFTERNOON.

MAIN CONCERN OVERNIGHT THEN IS TO GET THE SNOW TO TAPER OFF IN
CRAWFORD COUNTY PA. IF SNOW BANDS DO NOT CHANGE ORIENTATION OR
SHOW SIGNS OF SHIFTING BY MIDNIGHT MAY NEED TO ISSUE A SNOW
ADVISORY. OTHERWISE THE 2-4 INCH FORECAST SHOULD BE REPRESENTATIVE
OF MOST INLAND SNOWBELT AREAS. WILL REDUCE SNOW AMOUNTS ALONG THE
LAKESHORE OVERNIGHT AS WELL.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS THE HIGH BUILDS UP THE OHIO VALLEY MEAN LOW LEVEL FLOW WILL BACK
TO MORE OF A WEST DIRECTION FRIDAY INTO FRIDAY NIGHT.  THIS WILL
CAUSE THE HURON FETCH TO CONTINUALLY SHIFT EAST ALONG THE LAKESHORE
COUNTIES SO ACCUMULATIONS WILL BE LIMITED FROM THIS ALONG WITH OTHER
NEGATIVE FACTORS.  LATE FRIDAY NIGHT INTO SATURDAY MEAN FLOW TURNS
TO SW AND SHOULD PUSH PRIMARY BAND OF LAKE EFFECT SNOW OFFSHORE FROM
ERIE PA BY LATE MORNING.  THIS MAKES SNOW ACCUMULATION VERY TRICKY
FRIDAY NIGHT INTO EARLY SATURDAY AS THIS PRIMARY BAND MAY BE
PRODUCING LOCALLY HEAVY SNOWFALL RATES SO THE POTENTIAL IS THERE FOR
A BURST OF MODERATE TO HEAVY SNOW IN ERIE COUNTY PA SOMETIME DURING
THE LATE FRIDAY NIGHT INTO EARLY SATURDAY PERIOD. WILL BEEF UP THE
FRIDAY NIGHT ACCUMULATION OVER ASHTABULA COUNTY AND NW PA TO ACCOUNT
FOR A GOOD BAND OF LAKE EFFECT MOVING NE ACROSS THIS AREA.

OUTSIDE OF THE SNOWBELT...DRY WEATHER SHOULD PREVAIL WITH SOME
FLURRIES FOR AREAS NEAR THE SNOWBELT BUT BY LATE FRIDAY EVENING EVEN
THE FLURRIES SHOULD BE DONE.  FRIDAY NIGHT SHOULD BE THE COLDEST
NIGHT WITH LOWS MOSTLY IN THE LOWER 20S INLAND WITH A FEW SPOTS
POSSIBLY REACHING 19 OR 18.  THE LAKESHORE WILL BE SOMEWHAT WARMER
AS ENOUGH WIND CONTINUES DURING THE NIGHT TO HOLD LOWS MOSTLY IN THE
MID 20S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE GFS IS STARTING TO COME AROUND TO THE ECMWF SOLN ON
MONDAY/TUESDAY...BRINGING THE LOW NORTH FASTER AND A LITTLE FURTHER
WEST COMPARED TO THE 00Z GFS RUN. THE GFS NOW HAS THE LOW MOVING
FROM NEAR PAH MON MORNING TO OVER LAKE ONTARIO BY TUE MORNING
ALTHOUGH THE LOW MAY NOT BE A FAR WEST AS THE ECMWF SUGGESTS MAINLY
DUE TO THAT MODEL DIGGING TOO MUCH ENERGY INTO THE BASE OF THE
TROUGH IN THE SRN PLAINS...CONFIDENCE IS HIGHER THAT MONDAY WILL BE
WET AND MILD BEFORE THE LOW SHIFTS EAST ON TUE. MUCH OF THE COLD AIR
WILL BE LOCKED UP IN CANADA...SO EVEN BEHIND THE SYSTEM FOR THE REST
OF THE WEEK TEMPS WILL STILL BE AT OR ABOVE NORMAL.

WITH HIGH PRES IN PLACE SUNDAY...WILL CONTINUE WITH DRY WX UNTIL MON
MORNING. WILL BRING IN PCPN A LITTLE FASTER ON MONDAY AND RAISE POPS
TO LIKELY MONDAY AND MONDAY NIGHT AS THE GFS AND ECMWF SUGGEST
STRONG WARM ADVECTION PCPN WITH THE WARM FRONT. PERHAPS SOME WEAK
LAKE EFFECT PCPN TUE AND TUE NIGHT BUT PROBABLY NOT A GREAT DEAL
SINCE 850MB TEMPS WILL NOT COOL MUCH BEHIND THE FRONT /ONLY AROUND
-5C/. A WARMING TREND BY THU WITH DEVELOPING LOW PRES OVER THE
PLAINS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
LAKE EFFECT SNOWS HAVE DEVELOPED AND WILL CONTINUE OVERNIGHT.
WITH A W-NW FLOW WILL EFFECT MAINLY FROM CLEVELAND EAST ACROSS
THE SNOWBELT OF NE OHIO. CLE COULD GET A DUSTING TO UP TO AN
INCH...WHILE THE HIGHER ELEVATIONS OF THE SNOWBELT COULD SEE 3 TO
5 INCHES BY MORNING. AS HIGH PRESSURE TRIES TO BUILD IN FROM THE
WEST FRIDAY MORNING WINDS WILL SHIFT SLIGHTLY MORE TO THE
WEST...AND SNOW SHOULD SHIFT INTO ERIE PA. BY FRIDAY EVENING EXPECT
LE SNOW TO BE OVER FOR THE FORECAST AREA.

OUTLOOK...EXPECT PREDOMINATELY VFR CONDITIONS THROUGH SUNDAY AS
HIGH PRESSURE WILL MOVE EAST ACROSS THE OHIO VALLEY/LOWER GREAT
LAKES. NEXT BEST CHANCE FOR PRECIPITATION APPEARS TO BE MONDAY
AFTEROON. MODELS DISAGREE SIGNIFICANTLY ON THE TIMING AND TRACK
OF A LOW PRESSURE SYSTEM THAT WILL DEVELOP NEAR THE GULF COAST...BUT
ALL MODELS TRENDING TOWARD PRECIP MONDAY AFTERNOON.

&&

.MARINE...
LAKE EFFECT SNOW SHOWERS MAKING THEIR WAY EAST ACROSS THE LAKE...TO
SET UP ON THE EAST HALF LATER TONIGHT. NORTHWEST WINDS TO CONTINUE
INTO FRIDAY NIGHT WHEN THEY BEGIN TO BACK TO THE SOUTHWEST WITH HIGH
PRESSURE PASSING TO THE SOUTH OF THE LAKE.  WIND SPEEDS TO SLOWLY
DIMINISH AS WELL OVER THE NEXT 24 HOURS.  SMALL CRAFT ADV STILL
ONGOING UNTIL LATE TONIGHT...EASTERN HALF MAY NEED TO BE EXTENDED
INTO FRIDAY.

WINDS MAY PICK UP AGAIN SOME ON SATURDAY AS AREA IS SQUEEZED BETWEEN
A NEARLY STEADY STATE HIGH OFF THE MID ATLANTIC AND A QUICK COLD
FRONT PASSING ACROSS THE NORTHERN LAKES.  A SOUTHWEST FLOW
SATURDAY.  RIDGE ESTABLISHES ITSELF WESTWARD ACROSS THE LAKE AGAIN
FOR SUNDAY...BUT NEXT SYSTEM BEGINS TO TAKE SHAPE EJECTING OUT OF
THE SOUTHERN STREAM.  RIGHT NOW LOW TRACK IS NORTHWARD THROUGH THE
MISSISSIPPI VALLEY AND INTO THE EASTERN GREAT LAKES MONDAY.  MUCH
UNCERTAINTY WITH THE LOW TRACK AT THIS TIME AND THEREFORE WIND
DIRECTION/SPEED/AND WAVES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS/KOSARIK
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MRD
AVIATION...DJB
MARINE...OUDEMAN
Hazardous weather outlook, Nov 22, 5:11 AM EST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EST THU NOV 22 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
511 AM EST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL MIX WITH AND CHANGE TO SNOW SHOWERS ACROSS THE
AREA THIS MORNING. SNOW SHOWERS ARE EXPECTED THIS AFTERNOON
ACROSS THE REGION...THEN BECOME MORE CONFINED TO PORTIONS OF
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THROUGH TONIGHT. ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA WHERE LAKE EFFECT SNOW
SHOWERS DEVELOP...UP TO 4 INCHES WILL BE POSSIBLE BY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO FRIDAY
ACROSS PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA WHERE
AN ADDITIONAL SEVERAL INCHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-231015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
511 AM EST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashtabula

When
November 23, 12:00 AM EST to 8:00 PM EST
Where
Ashtabula forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the early morning hours of November 23rd. The snow showers continued through the day and eventually tapered off during the evening hours. Snowfall totals across inland sections of Ashtabula County ranged from 6 to 10 inches. A peak of 13 inches was reported at Pierpont.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66108.